Alert archive / Colorado / Heavy Snow Warnings in 2006

Heavy Snow Warning 1, NWS Pueblo, CO

December 18, 200614 counties in Colorado

NWS Pueblo, CO issued this heavy snow warning at Dec 18, 2006, 3:35 PM MST for 14 counties in Colorado. It took effect at Dec 18, 2006, 10:48 PM MST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 18, 2006, 3:35 PM MST (22:35 UTC)
In effect from
Dec 18, 2006, 10:48 PM MST
Expired
Dec 19, 2006, 2:15 PM MST
In force
15 hr
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Baca County, CO, Bent County, CO, Conejos County, CO, Costilla County, CO, El Paso County, CO, Fremont County, CO, Huerfano County, CO, Kiowa County, CO, Las Animas County, CO, Prowers County, CO, Rio Grande County, CO, Saguache County, CO, Teller County, CO

The radar

The Pueblo radar (KPUX), 74 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.6 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2006-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2006-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
102 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this heavy snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this heavy snow warning went out at Dec 18, 2:36 PM MST, 59 minutes earlier.

Area forecast discussion, Dec 18, 2:36 PM MST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
236 PM MST MON DEC 18 2006

.SHORT TERM...
(TONIGHT AND TUESDAY)

MAIN CHALLENGES ARE HOW MUCH SNOW WILL FALL ACROSS THE AREA AND
EXACTLY WHAT HIGHLIGHTS TO ISSUE.

TONIGHT THE UPR LOW IS FORECAST TO MOVE INTO SWRN AZ AND THEN MOVES
INTO NERN AZ BY 00Z WED. AHEAD OF THIS SYSTEM THE MSTR WILL INCREASE
TONIGHT...WITH THE BEST MSTR AND UPR DYNAMICS OVR THE SWRN MTS...SO
THIS AREA STILL LOOKS TO BE THE MOST FAVORABLE AREA FOR SNOW
ACCUMULATIONS TONIGHT AND THUS THE WARNING AND ITS TIMING FOR THE SW
MTS LOOKS GOOD.  TONIGHT THE REST OF THE MTS...THE SAN LUIS VALLEY
AND THE SERN FOOTHILLS WILL SEE SOME SNOW...BUT SIGNIFICANT SNOW
SHOULD HOLD OFF UNTIL TUESDAY.  AS THE UPR LOW GETS CLOSER TUE THE
GOOD QG ASCENT SPREADS ACROSS THE ENTIRE AREA ALONG WITH THE MSTR
INCREASING. OVR ERN AREAS ON TUE THE LOW LEVEL FLOW WL BE E TO
SE...WITH H7 WINDS THE FIRST HALF OF THE DAY BEING SE TO SSE. THUS
UPSLOPE WL ALSO BE A FACTOR.  DURING THE AFTERNOON HOURS THE H7
WINDS ARE FORECAST TO GO AROUND TO THE SSW WHICH THEN STARTS TO
DECREASE PCPN OVR MANY AREAS...HOWEVER THE PCPN SHOULD PICKUP OVR
THE FAR SERN PLAINS WITH THE WARM ADVECTION.  IT LOOKS LIKE THE HEAVIEST SNOW
AMOUNTS SHOULD FALL OVR THE SW MTS...PORTIONS OF THE SAN LUIS
VALLEY (MAINLY NR THE MTS)...THE SRN SANGRES AND LAS ANIMAS COUNTY IN
THE SHORT TERM PERIODS...AND WL HAVE WARNINGS IN THESE AREAS. THE
SW MTS WARNING STARTS AT 5 PM TODAY...BUT WL NOT START THE OTHER
WARNINGS UNTIL AROUND 10Z. FOR THE NRN SANGRES...THE WET MTS AND
WET MT VALLEY...LAKE AND CHAFFEE COUNTIES...PIKES PEAK/TELLER
COUNTY...EL PASO AND PUEBLO COUNTIES...THE SNOW ACCUMULATIONS WILL
LIKELY NOT GET GOING UNTIL A LITTLE LATER (MAYBE BETWEEN 12Z AND
15Z) AND IT LOOKS LIKE SNOW TOTALS IN THESE AREAS DURING THE DAY
TUESDAY WILL BE IN THE ADVISORY RANGE...SO THAT IS WHAT WE WL
ISSUE.

.LONG TERM...
(TUESDAY NIGHT THROUGH MONDAY)

CONTINUATION OF SIGNIFICANT SNOW EVENT EXPECTED ACROSS EASTERN
COLORADO TUESDAY NIGHT AND POSSIBLY INTO WED.

MODELS IN GOOD AGREEMENT WITH LARGE SCALE FEATURES WITH UPPER LOW
LIFTING FROM NORTHWEST ARIZONA TUES EVENING INTO SOUTHEAST CO BY
EARLY WED MORNING.  NAM IS JUST A TAD FARTHER TO THE SOUTH AND
SLOWER THAN THE GFS DURING THIS TIME FRAME.  AS IT LIFTS
NORTHEAST...100-110 KT JET CORE LIFTS ACROSS FAR EASTERN CO AND
SECOND WAVE OF ISENTROPIC LIFT SPREADS ACROSS THE FAR EASTERN
PLAINS.  THIS SHOULD SPREAD ANOTHER WAVE OF HEAVY SNOW ACROSS
EASTERN AREAS OF THE FCST AREA TUES NIGHT.  12Z GFS HAS AXIS OF 4-6
INCHES FARTHER TO THE EAST ACROSS WRN KS...WHILE NAM HAS BETWEEN 6-8
INCHES ACROSS THE EASTERN CO.  WITH SUCH A STRONG DYNAMIC
STORM...THINK NAM MAY BE THE WAY TO GO...SO WILL UPGRADE THE WATCH
TO A HEAVY SNOW WARNING FOR THE SOUTHERN AND EASTERN SECTIONS OF THE
FCST AREA.  DRY SLOT WILL BE WRAPPING INTO THE CENTRAL SECTIONS OF
THE FCST AREA TUES NIGHT WHICH WILL CAUSE SNOW TO WANE ACROSS THE
EASTERN MTS/ADJACENT I-25 CORRIDOR...THOUGH WITH WRLY H7
FLOW...SHOULD SEE SOME 2-4 INCH SNOW AMOUNTS ALONG THE SPINE AND WRN
SLOPES OF THE SANGRES.  WRN AREAS SHOULD ALSO SEE A DECREASE IN
SNOWFALL AS WELL AS DRIER AIR ALOFT MOVES IN...THOUGH HIGHER
ELEVATIONS OF THE CONTDVD WILL CONTINUE TO SEE SOME SNOW WITH
ADDITIONAL 2-4 INCH AMOUNTS...WHICH IS BELOW HEADLINE CRITERIA.

ON WED...AS LOW WRAPS UP ACROSS ERN CO...NORTHEAST SECTIONS OF THE
FCST AREA WILL COME UNDER THE INFLUENCE OF THE TROWAL.  THIS WILL
MEAN FOR EL PASO/PUEBLO COUNTIES...THAT SNOW MAY WANE SOME TUES
NIGHT...ONLY TO POSSIBLY INCREASE AGAIN ON WED THE FARTHER NORTH ONE
GOES.  WINDS MAY ALSO INCREASE TOO...SO EVENT MAY EVOLVE INTO A SNOW
AND BLOWING SNOW ADVISORY...THOUGH LATEST MODELS ARE NOT ALL THAT
IMPRESSIVE WITH SFC WIND SPEEDS (THOUGH MODELS MAY NOT BE HANDLING
THIS TOO WELL).  WILL LET LATER SHIFTS SEE HOW THIS EVOLVES...AS IF
GFS IS SUGGESTING TROWAL MAY BE FARTHER TO THE NORTH.

A BRIEF BREAK FOR THURS/THURS NIGHT...THEN NEXT SYSTEM DIVES THROUGH
NV/UT INTO NRN AZ/NW NM ON FRI.  THIS SYSTEM LOOKS COLDER THAN THE
PREVIOUS ONE AND SHOULD SPREAD ANOTHER ROUND OF SNOW ACROSS CO FRI
AFTERNOON AND NIGHT.  WE MAY AGAIN BE LOOKING AT HIGHLIGHTS FOR THE
MOUNTAINS/ADJACENT PLAINS AS H7 WINDS SWING AROUND FROM THE EAST TO
NORTHEAST FRI AFTN/NIGHT.  WILL ALSO SEE EFFICIENT SNOW GROWTH AS A
FAIR PORTION OF THE SOUNDING SHOULD BE IN THE -14 TO -18C TEMP RANGE
WHICH IS FAVORABLE FOR DENDRITIC GROWTH.  SNOW RATIOS MAY ALSO BE IN
THE 20:1 TO 30:1 CATEGORY WHICH WILL RESULT IN A DRY FLUFFY SNOW
WHICH STACKS UP EASILY. TRACK OF THIS UPPER LOW IS STILL VARYING
SOME WITH EACH RUN...SO WILL HAVE TO WAIT AND SEE HOW THIS EVOLVES.
BUT MAY UP POPS SOME FOR FRI/FRI NIGHT.

LIGHT SNOW CONTINUES ON SATURDAY AS LOW PASSES TO THE SOUTH ALONG
THE NM/TX BORDER.  THEN ANOTHER TROF DROPS ACROSS CO ON SUN MAINLY
AFFECTING THE CENTRAL MTS.  THEN DRY WEATHER RETURNS FOR CHRISTMAS
DAY.  ALL IN ALL...AN ACTIVE PATTERN EVOLVING FOR THE EXTENDED...SO
STAY TUNED.  -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
HEAVY SNOW WARNING FROM 2 PM TUESDAY TO 5 AM MST WEDNESDAY FOR
COZ095>099.

SNOW ADVISORY FROM 5 AM TO 11 PM MST TUESDAY FOR COZ089-093.

SNOW ADVISORY FROM 5 AM TUESDAY TO 5 AM MST WEDNESDAY FOR
COZ058>063.

SNOW ADVISORY FROM 5 AM TO 5 PM MST TUESDAY FOR COZ072-073-
076>087.

HEAVY SNOW WARNING FROM 3 AM TO 5 PM MST TUESDAY FOR COZ069>071.

HEAVY SNOW WARNING FROM 3 AM TO 11 PM MST TUESDAY FOR COZ074-075-
088-094.

WINTER STORM WARNING UNTIL 11 PM MST TUESDAY FOR COZ065>068.

SNOW ADVISORY FROM 3 AM TO 5 PM MST TUESDAY FOR COZ064.

&&

28/31
Hazardous weather outlook, Dec 18, 6:56 AM MST, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
656 AM MST MON DEC 18 2006

COZ058>089-093>099-191400-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
656 AM MST MON DEC 18 2006

...A WINTER STORM WARNING WILL GO INTO EFFECT FOR THE EASTERN
SAN JUAN MOUNTAINS...THE LA GARITA MOUNTAINS...AND THE UPPER RIO
GRANDE VALLEY FROM 5 PM MST MONDAY AFTERNOON THROUGH 11 PM MST TUESDAY
EVENING...

...A WINTER STORM WATCH IS IN EFFECT FOR THE UPPER ARKANSAS
VALLEY...THE EASTERN SAWATCH AND MOSQUITO RANGES...THE SAN LUIS
VALLEY...THE SANGRE DE CRISTO MOUNTAINS...FREMONT COUNTY...THE WET
MOUNTAIN VALLEY...THE WET MOUNTAINS...THE PIKES PEAK REGION...AND
THE I-25 CORRIDOR SOUTH TO TRINIDAD FROM 2 AM MST TUESDAY MORNING
THROUGH 11 PM MST TUESDAY EVENING...

...A WINTER STORM WATCH IS IN EFFECT FOR THE SOUTHEAST PLAINS OF
COLORADO...EAST OF THE I-25 CORRIDOR...FROM 11 AM MST TUESDAY
MORNING THROUGH 5 AM WEDNESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE ISOLATED TO SCATTERED AREAS OF SNOW ACROSS THE HIGH
COUNTRY AND ADJACENT HIGH VALLEYS AND PLAINS TODAY.  ACCUMULATIONS
WILL GENERALLY BE 1 TO 2 INCHES ACROSS THE SOUTHEAST...CENTRAL AND
SOUTHWEST MOUNTAINS AND ADJACENT HIGH VALLEYS AND PLAINS...BUT SOME
SPOTS COULD HAVE SLIGHTLY HIGHER ACCUMULATIONS.

TONIGHT...THE SNOW WILL BECOME MORE STEADY THIS EVENING ACROSS THE
EASTERN SAN JUAN AND LA GARITA MOUNTAINS AND THE UPPER RIO GRANDE
VALLEY.  THEN...LATER IN THE NIGHT...SNOW...OCCASIONALLY
HEAVY...WILL OCCUR.  ACCUMULATIONS WILL GENERALLY BE FROM 4 TO 8
INCHES.  THE SNOW WILL CONTINUE THROUGH TUESDAY.  WINDS OF UP TO 30
MPH IN THE HIGHER ELEVATIONS WILL CAUSE BLOWING SNOW...LOW
VISIBILITY...AND DIFFICULT TRAVEL CONDITIONS.

MEANTIME...SNOW SHOWERS WILL CHANGE TO A MORE STEADY SNOW LATE IN
THE NIGHT ACROSS THE CENTRAL MOUNTAINS...THE UPPER ARKANSAS
VALLEY...THE WET MOUNTAIN VALLEY...THE SOUTHEASTERN MOUNTAINS...AND
THE PLAINS ADJACENT TO THE MOUNTAINS...INCLUDING THE I-25 CORRIDOR.
ACCUMULATIONS WILL BE FROM 1 TO 4 INCHES. HAZARDOUS TRAVEL WILL
BE LIKELY LATER IN THE NIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOWFALL WILL CONTINUE AND INCREASE ACROSS SOUTHERN COLORADO ON
TUESDAY. SNOW...POSSIBLY HEAVY AT TIMES...IS EXPECTED TUESDAY
MORNING ALONG AND WEST OF THE I-25 CORRIDOR...INCLUDING THE
MOUNTAINS...THE SAN LUIS VALLEY...THE UPPER ARKANSAS VALLEY...THE
WET MOUNTAIN VALLEY...AND THE PLAINS ADJACENT TO THE MOUNTAINS.
TUESDAY AFTERNOON AND NIGHT...SNOWFALL INTENSITIES WILL DECREASE
ALONG AND WEST OF THE I-25 CORRIDOR...WITH THE FOCUS FOR HEAVY
SNOW SHIFTING TO PLAINS EAST OF THE CORRIDOR.

SIGNIFICANT SNOW ACCUMULATIONS ARE POSSIBLE ACROSS MOST OF
SOUTHERN COLORADO BY WEDNESDAY MORNING. ALONG AND WEST OF THE I-25
CORRIDOR...TOTAL ACCUMULATIONS OF 4 TO 8 INCHES ARE POSSIBLE
ACROSS THE PLAINS AND HIGH VALLEYS...WITH 8 TO 16 INCHES POSSIBLE
IN THE MOUNTAINS. OVER THE PLAINS EAST OF THE I-25 CORRIDOR...TOTAL
ACCUMULATIONS OF 4 TO 8 ARE POSSIBLE...MAINLY FALLING LATE TUESDAY
AND TUESDAY NIGHT.

IN GENERAL...SNOWFALL SHOULD BE WINDING DOWN IN MOST AREAS BY
WEDNESDAY MORNING. HOWEVER...SOME SNOW AND BLOWING SNOW MAY FALL
ALONG THE PALMER DIVIDE AND PORTIONS OF THE EASTERN PLAINS EARLY
WEDNESDAY BEFORE THE STORM SYSTEM COMPLETELY CLEARS THE AREA.

ANOTHER STORM MAY AFFECT THE REGION LATE FRIDAY INTO SATURDAY AND
POSSIBLY AGAIN ON SUNDAY. IT IS TOO EARLY TO PROJECT POSSIBLE
ACCUMULATIONS FROM THESE STORMS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE LIKELY THROUGH TONIGHT IN THE SOUTHEAST...CENTRAL AND SOUTHWEST
MOUNTAINS AND ADJACENT HIGH VALLEYS AND PLAINS.

13/50

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 9:15 PM MSTWinter Storm WatchPUBConejos, Mineral, Rio Grande, Saguache8 hr
Dec 18, 4:59 AM MSTWinter Storm WatchPUBAlamosa, Baca, Bent, Chaffee, Conejos, Costilla and 14 more11 hr
Dec 18, 4:59 AM MSTWinter Storm WarningPUBAlamosa, Baca, Bent, Chaffee, Conejos, Costilla and 14 more70 hr
Dec 18, 3:35 PM MSTSnow AdvisoryPUBAlamosa, Chaffee, Costilla, Crowley, Custer, El Paso and 7 more37 hr

Nearby

Heavy Snow Warnings in Colorado, 2006Every heavy snow warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.